Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 2, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 19, 2020, 5:07 PM CDT for Adams County, Taylor County, Iowa. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 19, 2020, 5:07 PM CDT (22:07 UTC)
- Expired
- Mar 19, 2020, 5:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Adams County, IA, Taylor County, IA
The radar
The Des Moines radar (KDMX), 130 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 5:10 PM CDT | HAIL 0.88 | Corning, IA | 40-50 MPH WINDS WITH SMALL LIMBS DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 3:29 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 301 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
812
WUUS53 KDMX 192207
SVRDMX
IAC003-173-192230-
/O.NEW.KDMX.SV.W.0002.200319T2207Z-200319T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
507 PM CDT Thu Mar 19 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southwestern Adams County in southwestern Iowa...
Northern Taylor County in southwestern Iowa...
* Until 530 PM CDT.
* At 507 PM CDT, a severe thunderstorm was located near Villisca, or
14 miles southwest of Corning, moving northeast at 45 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Emergency management.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Corning, Lenox, Nodaway and Corning Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Iowa.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4092 9493 4101 9472 4084 9451 4079 9493
TIME...MOT...LOC 2207Z 236DEG 37KT 4085 9495
HAIL...1.50IN
WIND...<50MPH
$$
Curtis1 follow-up statement
473
WWUS53 KDMX 192228
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
528 PM CDT Thu Mar 19 2020
IAC003-173-192237-
/O.EXP.KDMX.SV.W.0002.000000T0000Z-200319T2230Z/
Adams IA-Taylor IA-
528 PM CDT Thu Mar 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ADAMS AND
NORTHERN TAYLOR COUNTIES WILL EXPIRE AT 530 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Iowa.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4092 9493 4101 9472 4084 9451 4079 9493
TIME...MOT...LOC 2227Z 236DEG 37KT 4096 9473
$$
CurtisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 3:51 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Mar 19, 3:51 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 351 PM CDT Thu Mar 19 2020 .DISCUSSION.../Tonight through Thursday/ Issued at 351 PM CDT Thu Mar 19 2020 Push of warm advection and moisture transport into the state this morning produced widespread shower and some thunderstorm activity. Areas across northern Iowa saw widespread 1 to 2 inches of rain, mainly along and north of Highway 20. Farther south, the showers were more progressive with less rain. Currently, the warm front extends from near Red Oak to Des Moines and eastward toward Grinnell. Recent satellite and radar indicates the boundary is moving south through western into central Iowa and is near the Des Moines metro area as of 300 pm. Destabilization is rapidly occurring in far southern Iowa with 100mb mixed layer CAPES approaching 1000-1500 j/kg in the far southwest. This destabilization will continue into the late afternoon as insolation increases with clouds diminishing. Low level shear and helicity are sufficient for tornado development although if the storm is along the southward moving boundary, it is likely that the cold air would undercut the surface updraft. However, any storm ahead of the boundary would be in a decent environment for a tornado and a watch is in place for this potential. Storms that do occur north of the boundary are not expected to have much of a tornado threat, but could certainly produce large hail. Otherwise, another round of moderate to locally heavy rain is expected into central Iowa which will likely push rivers toward flood stage in some locations. There may also be a localized risk of flash flooding but it is not expected to be widespread at this time. Farther north, light to moderate rain will persist into the evening as cold air begins to move into the state. A transition from rain to snow is expected to start toward sunset near Estherville with the transition zone shifting southward through the evening. One to two inches of snow is expected across the northern two tiers of Iowa and when combined with the strong winds, will produce a period of poor conditions this evening in the northwest portion of the forecast area where snow amounts will be greatest, therefore the advisory will continue tonight. Elsewhere, the strong northwest winds will strengthen during the night as cold air pours into the state. Precipitation diminishes after midnight as forcing subsides with all rain/snow ending by daybreak on Friday. Strong northwest winds will persist into Friday with much colder temperatures as thermal trof drops into the state. Wind chills below zero are expected in the northwest during the morning with single digits to teens above zero elsewhere. Moderating temperatures are expected into the weekend with some minor threat of precipitation on Sunday. A better threat of precipitation is expected Monday night into Tuesday as a stronger shortwave passes through the region although there are still some differences in the models on the eventual evolution. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1239 PM CDT Thu Mar 19 2020 Poor aviation conditions will persist through tonight with low ceilings, restricted visibilities and gusty winds. Widespread showers and thunderstorms are expected into this evening with rain changing to snow in the north. Strong northwest winds are forecast to develop tonight and persist into Friday. Ceilings and visibilities will improve to VFR by the end of the period as the system departs. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 7 PM this evening to 7 AM CDT Friday for IAZ004-005-015-023-033. && DISCUSSION...Cogil AVIATION...Cogil
Hazardous weather outlook, Mar 19, 2:58 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 258 PM CDT Thu Mar 19 2020 IAZ025>028-034>039-044>050-057>062-070>075-081>086-092>097-202000- Wright-Franklin-Butler-Bremer-Calhoun-Webster-Hamilton-Hardin- Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall- Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair- Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 258 PM CDT Thu Mar 19 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This Afternoon and Tonight There is an enhanced risk of severe weather with all modes of severe weather possible. Heavy rainfall may lead to river flooding or even some localized flash flooding. Strong northwest winds are expected tonight into Friday with much colder air. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely across this afternoon and evening. IAZ004-005-015-023-024-033-202000- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac- 258 PM CDT Thu Mar 19 2020 This Hazardous Weather Outlook is for portions of north central Iowa. .DAY ONE...This Afternoon and Tonight A Winter Weather Advisory is in effect for the area tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but any snowfall reports are appreciated. IAZ006-007-016-017-202000- Winnebago-Worth-Hancock-Cerro Gordo- 258 PM CDT Thu Mar 19 2020 This Hazardous Weather Outlook is for portions of north central Iowa. .DAY ONE...This Afternoon and Tonight Non-severe thunderstorms with moderate to locally heavy rain expected this afternoon. Colder air will turn rain to snow, with less than an inch of accumulation expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but any snowfall reports are appreciated. Hagenhoff
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 3:47 AM CDT | Winter Weather Advisory | DMX | Calhoun, Crawford, Emmet, Kossuth, Palo Alto, Pocahontas and 1 more | 26 hr |
| Mar 19, 4:40 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Union | 50 min |
| Mar 19, 6:06 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 39 min |
| Mar 19, 6:47 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.